Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 490, NWS Fort Worth, TX

September 18, 2011Cooke County, Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 18, 2011, 9:28 AM CDT for Cooke County, Montague County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2011, 9:28 AM CDT (14:28 UTC)
Expired
Sep 18, 2011, 10:09 AM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 144 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS54 KFWD 181428
SVRFWD
TXC097-337-181530-
/O.NEW.KFWD.SV.W.0490.110918T1428Z-110918T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
928 AM CDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOKE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1030 AM CDT

* AT 929 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTH OF NOCONA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JO AROUND 945 AM...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 498 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3395 9758 3391 9759 3392 9748 3383 9744
      3383 9737 3389 9733 3387 9726 3392 9721
      3380 9720 3372 9714 3382 9706 3385 9710
      3385 9703 3394 9700 3395 9695 3394 9694
      3362 9695 3372 9788 3388 9782 3400 9768
TIME...MOT...LOC 1429Z 268DEG 25KT 3384 9767

$$
2 follow-up statements
246 
WWUS54 KFWD 181458
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
958 AM CDT SUN SEP 18 2011

TXC097-337-181530-
/O.CON.KFWD.SV.W.0490.000000T0000Z-110918T1530Z/
MONTAGUE TX-COOKE TX-
958 AM CDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHERN COOKE AND NORTHEASTERN MONTAGUE COUNTIES...

AT 958 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES 
NORTHWEST OF ST. JO...MOVING EAST AT 30 MPH. RADAR STRUCTURE ON THIS 
STORM APPEARS TO BE WEAKENING. IF THIS TREND CONTINUES...THE WARNING 
MAY NEED TO BE CANCELED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN COOKE COUNTY AT 1010 AM CDT
  RURAL EASTERN MONTAGUE COUNTY AT 1010 AM CDT
  RURAL NORTHERN COOKE COUNTY AT 1030 AM CDT

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 498 AND 503.

LAT...LON 3394 9694 3362 9695 3371 9778 3392 9748
      3383 9744 3383 9737 3389 9733 3387 9726
      3392 9721 3376 9718 3372 9714 3372 9711
      3382 9706 3385 9710 3385 9703 3389 9699
      3394 9700 3395 9695
TIME...MOT...LOC 1458Z 268DEG 25KT 3378 9755

$$
094 
WWUS54 KFWD 181509
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1009 AM CDT SUN SEP 18 2011

TXC097-337-181519-
/O.CAN.KFWD.SV.W.0490.000000T0000Z-110918T1530Z/
MONTAGUE TX-COOKE TX-
1009 AM CDT SUN SEP 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COOKE AND
NORTHEASTERN MONTAGUE COUNTIES IS CANCELLED...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 498 AND 503.

AT 1009 AM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3394 9694 3362 9695 3371 9778 3392 9748
      3383 9744 3383 9737 3389 9733 3387 9726
      3392 9721 3376 9718 3372 9714 3372 9711
      3382 9706 3385 9710 3385 9703 3389 9699
      3394 9700 3395 9695
TIME...MOT...LOC 1509Z 268DEG 25KT 3375 9752

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:29 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 18, 6:29 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
629 AM CDT SUN SEP 18 2011

.AVIATION...
AREA OF LIGHT RAIN CONTINUES TO SIT NEARLY STATIONARY WEST OF THE
METROPLEX. MOST RAIN SHOULD STAY AWAY FROM THE TERMINALS THIS
MORNING...BUT WOULD NOT BE SURPRISED TO SEE A PASSING SHOWER AND
IMPACTS WOULD BE MINIMAL. A FEW THUNDERSTORMS REMAIN...ONE NEAR
THE RED RIVER AND ANOTHER NEAR KMWL. WILL START THE TAFS WITH A
VCSH AND CB GROUP TO COVER THE OVERALL THREAT. SHOULD SEE A LULL
IN ACTIVITY LATER THIS MORNING...BUT AS ANOTHER DISTURBANCE
APPROACHES THE REGION...ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
ACROSS NORTH TEXAS. HAVE VCTS FROM 22Z-02Z...BUT THIS WILL NEED
TO BE FINE TUNED DURING THE DAY. CIGS ARENT AS CONTINUOUS THIS
MORNING AND WILL ONLY PREVAIL A SCT025 GROUP...ALTHOUGH SITES
COULD BRIEFLY GO MVFR.

85/NH

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT SUN SEP 18 2011/
AN UPPER LEVEL TROUGH IS MOVING EAST INTO THE PLAINS THIS
MORNING. THE LIFT ASSOCIATED WITH THIS SYSTEM ALONG WITH A LOW
LEVEL JET ARE AIDING IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTH TEXAS. AS THE TROUGH MOVES EAST...A
COLD FRONT WILL APPROACH THE WESTERN COUNTIES BEFORE SUNSET. THE
FRONT WILL MOVE TO SOUTH OF THE I-20 CORRIDOR BY DAYBREAK MONDAY
AND THROUGH THE REST OF NORTH TEXAS BY EARLY AFTERNOON. RAIN
CHANCES WILL END FROM NORTHWEST TO SOUTHEAST DURING THE DAY
MONDAY. A STRONGER UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS
TUESDAY THROUGH WEDNESDAY. AS IT DOES...ANOTHER FRONT WILL MOVE
DOWN THE PLAINS. THIS FRONT WILL MOVE THROUGH NORTH TEXAS ON
WEDNESDAY. WE WILL ONCE AGAIN SEE A CHANCE OF SHOWERS AND
THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AS THE FRONT AND THE
UPPER TROUGH MOVE ACROSS NORTH TEXAS. ALTHOUGH THE GFS AND ECMWF
SOLUTIONS STILL DIFFER ON THE HANDLING OF THE UPPER SYSTEM...WITH
THE ECMWF REMAINING MORE PROGRESSIVE...THE GFS HAS COME MORE IN
LINE.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  90  71  88  66  90 /  30  50  10   5   5
WACO, TX              91  70  90  66  90 /  30  50  20  10  10
PARIS, TX             90  68  86  60  86 /  40  60  20   5   5
DENTON, TX            90  68  89  60  89 /  30  50  10   5   5
MCKINNEY, TX          90  68  88  59  88 /  30  60  10   5   5
DALLAS, TX            90  72  88  67  90 /  30  50  10   5   5
TERRELL, TX           90  70  87  65  89 /  30  60  20   5   5
CORSICANA, TX         90  70  89  67  90 /  30  60  20  10  10
TEMPLE, TX            90  70  90  67  91 /  40  50  20  10  10
MINERAL WELLS, TX     90  67  87  60  91 /  30  50  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/85
Hazardous weather outlook, Sep 18, 4:02 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
402 AM CDT SUN SEP 18 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
402 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. LIGHTNING WILL BE THE MAIN HAZARD...BUT A FEW
STORMS MAY PRODUCE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY FOR THE SOUTHEASTERN
AREAS AS A COLD FRONT PUSHES THROUGH THE REGION.

THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH THURSDAY AS
ANOTHER COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTH TEXAS THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Sep 18, 8:46 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
846 AM CDT SUN SEP 18 2011

TXZ091-092-181415-
MONTAGUE TX-COOKE TX-
846 AM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COOKE COUNTY
  NORTHERN MONTAGUE COUNTY

AT 845 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF NOCONA...MOVING EAST AT 40
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3395 9758 3391 9759 3392 9748 3389 9744
      3383 9744 3383 9737 3389 9733 3387 9726
      3392 9722 3390 9717 3386 9716 3382 9720
      3376 9719 3382 9795 3389 9795 3386 9788
      3386 9783 3400 9768
TIME...MOT...LOC 1345Z 272DEG 36KT 3391 9783
Special weather statement, Sep 18, 9:17 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
917 AM CDT SUN SEP 18 2011

TXZ091-092-181445-
MONTAGUE TX-COOKE TX-
917 AM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COOKE COUNTY
  NORTHEASTERN MONTAGUE COUNTY

AT 917 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF NOCONA...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3395 9758 3391 9759 3392 9748 3389 9744
      3383 9744 3383 9737 3389 9733 3387 9726
      3392 9722 3391 9718 3383 9716 3382 9720
      3374 9718 3378 9784 3388 9783 3400 9768
TIME...MOT...LOC 1417Z 272DEG 22KT 3386 9773

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:01 PM CDTSpecial Weather StatementFWDStephens29 min
Sep 17, 8:43 PM CDTSpecial Weather StatementFWDStephens32 min
Sep 17, 8:47 PM CDTSpecial Weather StatementFWDMontague58 min
Sep 17, 9:36 PM CDTSevere Thunderstorm WarningFWDMontague54 min
Sep 17, 10:18 PM CDTSevere Thunderstorm WarningFWDMontague30 min
Sep 18, 12:18 AM CDTSpecial Weather StatementFWDMontague27 min
Sep 18, 12:20 AM CDTAreal Flood AdvisoryFWDEastland, Stephens115 min
Sep 18, 8:46 AM CDTSpecial Weather StatementFWDMontague29 min
Sep 18, 3:37 PM CDTSpecial Weather StatementFWDLimestone23 min
Sep 18, 4:11 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson49 min
Sep 18, 4:59 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson61 min
Sep 18, 5:08 PM CDTSpecial Weather StatementFWDEastland37 min
Sep 18, 5:12 PM CDTSpecial Weather StatementFWDLeon33 min
Sep 18, 5:17 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath58 min
Sep 18, 5:26 PM CDTSevere Thunderstorm WarningFWDGrayson34 min
Sep 18, 5:47 PM CDTSpecial Weather StatementFWDLeon28 min
Sep 18, 5:55 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson65 min
Sep 18, 6:30 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.